- When heroin is sniffed or smoked, peak effects are usually felt within 10 to 15 minutes. Although smoking and sniffing heroin do not produce a "rush" as quickly or as intensely as intravenous injection.
- Heroin accounts for the majority of the illicit opiate abuse in America.
- Heroin use during pregnancy is associated with low birth weight, stillbirths, placental abruptions, and sudden death syndrome.
- Heroin is processed from morphine, a naturally occurring substance extracted from the seed-pod of the Asian poppy plant.
Front line in the fight against heroin addiction
SEABROOK - Paramedic Kevin Janvrin has found them parked in cars outside local stores, in their homes, or a rented hotel room. Some are just teenagers, others wear a suit and tie to work every day. Some are even retired.
Many are known to Janvrin and other paramedics from previous trips on the ambulance or because they have grown up in town. Others are just passing along the roadways in town. Seabrook, one of the Seacoast towns that authorities say has seen an epidemic increase in heroin use, has dispatched its ambulance crews to at least one to two heroin overdoses per week for the past two years.
"Itís not the people you would think it is," Seabrook Fire Chief Jeff Brown said. "This is an equal-opportunity drug."
While paramedics are able to revive a good number of patients who overdose on heroin, area towns and cities have seen deaths they believe are heroin-related in recent months. Hampton has seen two deaths in the past two months that were possibly due to heroin, Deputy Fire Chief Chris Silver said.
Police Chief Bill Baker said a young man in Seabrook died in early February as a result of a possible heroin overdose.
Three people have died in the past four to five months in Portsmouth as a result of heroin overdoses, said Portsmouth Police Chief Michael Magnant. One was a young man with a trust fund. Another a woman with children who had stayed at a friendís house after a party and never woke up.
To an arriving ambulance crew, they look the same - dazed and out of it with tiny pin-sized pupils. Respiratory depression has taken hold and their breath has slowed, often stopped altogether as the heroin surges through their bodies. They can appear comatose.
Paramedics immediately start an IV needle and inject naloxone hydrochloride, known as Narcan, the most common drug used to treat drug overdoses. The Narcan takes effect almost instantly. It competes with the same opiate receptor sites in a personís brain as the heroin and completely blocks the heroin from attaching to the receptors.
Narcan essentially replaces the heroin, said Dr. Mark Josephs, director of the emergency room at Exeter Hospital.
Medics attending the overdosing person usually give him or her two milligrams of Narcan, but it doesnít take long for them to learn to give the dose slowly, Janvrin said. He remembers the first overdose he treated about 10 years ago. He gave the young girl who had stopped breathing the dose all at once; she regained consciousness instantly and became quite agitated. In other cases, those brought back with Narcan too quickly rip out their IVs, become combative and refuse ambulance treatment.
"Itís dramatic in that youíll have someone thatís comatose and they wake up within seconds," Dr. Josephs said. "They didnít know they were near death. Theyíre usually not the friendliest folks."
Seabrookís Chief Brown said most of the overdose cases from Seabrook are transported to Anna Jaques Hospital in Newburyport, Mass., because they are deemed acute emergencies. An ambulance can get to Anna Jaques in eight minutes from Seabrook and in 12 to 15 minutes to Exeter Hospital. If the case is critical, the person can be more easily transported to a Boston hospital from Newburyport.
Once at the hospital, the job of local ambulance workers is done. But the increase in the number of calls for heroin overdoses, especially in Seabrook, has become a concern for firefighters and ambulance workers.
"Not only has it increased, but itís taken a turn for the worse," Brown said. "Now weíre turning into situations where people stop breathing."
They are also seeing people in worse physical shape, which could be a result of continued drug use. Seabrook has also seen an increase in Hepatitis C due to needle use, said Fire Capt. Stanley Saracy, who is a paramedic.
And while ambulance crews are worried and want to do their part to ease the problem, they have to walk a fine line between patient care and police involvement.
"If they figure out that every time something happens to them the police are going to show up, theyíre going to be hesitant to call us for care," Brown said. "Our number one focus is patient care. We can make the Police Department aware of calls after they occur, and if we think we need police presence at the scene, we can call."
The cases have personally affected the department, Brown said.
"The guys are pretty frustrated and they know a lot of these people; they grew up with their families," the chief said. "Itís definitely something that concerns them - most of the guys here have kids."
Saracy, who grew up in town, lives here with his wife and children.
"It definitely does worry me a lot," Saracy said, adding he worries about people who might be driving around town while under the influence of heroin or another drug and get in an accident. "What if it was one of my children hurt?"
While he doesnít personally know the people who have been transported for overdoses or arrested for heroin, Saracy knows their names and who they are. Some in the department currently live in the same neighborhood as the overdose cases, and firefighters are frustrated the heroin culture is so visible.
"Iím frustrated with the repeat calls. It needs to be stopped somewhere; itís got to be stopped before itís out of hand," Saracy said. "I donít want to go to the same guy and revive him seven times a month. But you have to realize they do have an illness."
Brown can relate.
"I feel for them because Iím a smoker. Iíve tried to quit 100 times," the chief said. "I canít imagine heroin. Itís bad enough to quit the Marlboros."
In Hampton, Deputy Chief Silver said the majority of his departmentís overdose calls are for a transient population that lives on the beach in winter rentals or rents a hotel room. Hampton hasnít seen an increase in overdose calls, which they usually see in groups when a stronger strain of heroin enters the area.
Janvrin, who has worked in Seabrook for the past 11 years, said he really started to take notice of heroin-related calls over the past two years. While the department used to see about one call a month, they now see several per week.
"The frustration comes at seeing young kids trapped in that inner circle," Janvrin said. "Itís just the sad environment that theyíre in. Itís kind of a helpless environment."
Seabrook, which borders Massachusetts, is also seeing more calls on Interstate 95.
"Iíve been on a number of calls where there have been drugs involved in motor vehicle accidents. Itís not just an inner-Seabrook problem," Janvrin said. "Obviously, thereís drug problems in every town. I donít think itís just the young kids; itís middle-aged people who wear a suit and ties to work; itís a large range of people. Unfortunately, itís everywhere. Itís a true epidemic."
Contact UsFill out the form below and a treatment specialist will respond to your request shortly.
Front line in the fight against heroin addiction
SEABROOK - Paramedic Kevin Janvrin has found them parked in cars outside local stores, in ...
Escaping the clutches of heroin addiction
SOMERSWORTH - Terri Provencher, a 39-year-old mother and recovering heroin addict from Seabrook, has tried ...
The fight against drug addiction
Boston Mayor Thomas Menino has introduced a program that would fund acupuncture detoxification and prescription
drug rehab and heroin addiction
All but one ethnographer (Los Angeles) reported that there are more heroin users in their
100 Deaths related to Buprenorphine
According to the United Nations International Narcotics Control Board (UN/INCB), worldwide usage and availability of ...